Credit: Alexander Baxevanis/Flickr

Nurofen's headache over marketing controversy

The maker of the painkiller is being investigated by the UK's ad watchdog after court action in Australia.

by Rebecca Smith
Last Updated: 23 Feb 2016

The board of RB (the company formerly known as Reckitt Benckiser) might want to stock up on some of their helpfully named Nurofen Tension Headache painkillers with the current trouble they’re in.

But actually, they might as well opt for some Nurofen Back Pain, Period Pain or Migraine Pain tablets – since they’re all apparently identical to the standard pills, despite being marketed for different ailments. They’re also nearly twice as expensive as the standard product in Australia.

Which is why the drug giant has run into trouble Down Under, where a court has ordered the firm to stop selling several versions of the painkiller. It found RB had ‘engaged in misleading conduct’ by labelling the identical products as being targeted for different ailments.

Now it’s set for further scrutiny as the UK’s Advertising Standards Authority (ASA) has confirmed it is investigating 12 complaints about a television advert for Nurofen Express. The watchdog is examining whether the advert was misleading as it implies that the product directly targets muscles in the head. In the grand scheme of things, 12 really isn’t a very high number, but in light of recent events this new enquiry could prove damaging.

‘We received the complaints in February and launched an investigation in March,' An ASA spokesman said. 'This is a complex case and our investigation is ongoing. The advertiser is providing evidence to substantiate its claims, we’re carefully assessing that and we’ll publish our findings in due course.’

A spokeswoman for Nurofen has said the Australian court ruling didn’t affect its UK products and they will continue to be available. There’s additional information printed on the back of packets which explains that they’re designed in such a way that makes it better suited for a particular sort of pain.

In defending the product range, Nurofen said it had been ‘designed to help the consumer easily navigate our range’, particularly in grocery stores where there was no pharmacy. Regulatory and medical affairs director Aomesh Bhatt said consumer research ‘indicates that nine in ten people (88%) look for pain relief for a specific type of pain (e.g. headache, migraine, back pain) and seven in ten (71%) say pain-specific packs help them decide which product is best for their needs’. No word on why upping the price for the same product but giving it different branding helps the consumer though.

The Australian Competition and Consumer Commission (ACCC) watchdog brought the matter to court earlier this year and pointed out each product contained the same active ingredient, ibuprofen lysine 342mg. The ACCC said the products were found to be ‘no more effective at treating the type of pain described on its packaging than any of the other Nurofen specific pain products’.

RB has been ordered to publish correction notices in newspapers along with its website and to pay the ACCC’s court costs. Nurofen Tension Headache caplets all round.

Find this article useful?

Get more great articles like this in your inbox every lunchtime

Upcoming Events